Psycho-Babble Medication Thread 635646

Shown: posts 1 to 7 of 7. This is the beginning of the thread.

 

Prozac start-up side effects, dosage, etc.

Posted by jessers11581 on April 21, 2006, at 19:27:04

Hi everyone! Well, I have stopped the Cymbalta (which I had only been taking at 30 mg.), and am now taking 20 mg. of Prozac daily in the morning with breakfast. So far, I've been way more worried, obsessive, and self-conscious. My anxiety has gotten worse, but I'm hoping that perhaps this is a start-up effect that might pass with time? I know that it will need to build up in my system, especially since I wasn't taking a very high dose of Cymbalta. What dose of Prozac is usually effective for anxiety/OCD? Also, I have severe hypochondria at the moment, and I really need something that will help in that regard. I am considering asking my doctor to prescribe Buspar as a supplement to the Prozac. I definitely need something to relieve this chronic worrying. Anyway, has anyone had success with Prozac for anxiety? Will it take a while for this benefit to manifest itself? Thanks for any info!! Jess

 

Re: Prozac start-up side effects, dosage, etc.

Posted by blueberry on April 21, 2006, at 19:37:31

In reply to Prozac start-up side effects, dosage, etc., posted by jessers11581 on April 21, 2006, at 19:27:04

Prozac does have good anti-anxiety effects, usually but not always, but probably not evident for 2 to 4 weeks. In the meantime, anxiety will probably be higher. Ultimately, I got the best anti-anxiety with prozac after I added 2.5 zyprexa to it. The prozac was just never quite complete without the zyprexa. I would only suggest the same route for someone else if they stayed at 2.5mg and never increased.

 

Re: Prozac start-up side effects, dosage, etc. blueberry

Posted by madeline on April 21, 2006, at 20:34:43

In reply to Re: Prozac start-up side effects, dosage, etc., posted by blueberry on April 21, 2006, at 19:37:31

when I first started prozac (for depression) the first week was pretty intense, but things did level off a bit.

It also tends to make me very sensitive to caffeine, so you might want to skip the sodas and stuff for a while.

Buspar might be a good adjunct for you, I would talk to your doctor.

 

Re: Prozac start-up side effects, dosage, etc.

Posted by Phillipa on April 21, 2006, at 22:42:44

In reply to Re: Prozac start-up side effects, dosage, etc. blueberry, posted by madeline on April 21, 2006, at 20:34:43

I took prozac once when it first came out in the 20mg capsules. Since my primary dx is severe anxiety it was too high for me to start. At the time the doc said to take it every three days. I should have but now you can get smaller doses so maybe start at a lower dose and work up. I have a gut feeling it would have worked for me that way. Good luck with your decisions and yous docs. Love Phillipa

 

Re: Prozac start-up side effects, dosage, etc.

Posted by bassman on April 22, 2006, at 8:04:08

In reply to Prozac start-up side effects, dosage, etc., posted by jessers11581 on April 21, 2006, at 19:27:04

I have the Prozac liquid so I could start at 5 mg. I have panic disorder and didn't want to take 20 mg and be out out chasing cars and nipping at their tires. :>} Prozac comes in 10 mg tablets where you can break them in half, too. About 50% of people respond to 5 mg of Prozac, according to the studies cited on the net. The point is that if you want to avoid the initial anxiety, building up the dose is worth a try...and has the advantage that you might not need the 20 mg and perhaps end up with side effects you can't tolerate. Anyway...just an opinion. I found Buspar outright useless for anxiety...you might look at the comments on remedyfind.com on Buspar before deciding.

Actually, I've been taking 5 mg Prozac for about a month and do see a difference in my anxiety-I have been able to come to terms with three major things that have been bothering me and I'm not having daily periods of intense fear/depression. Now the question comes, take more Prozac and see what happens (or, "how much relief is 'enough'?") Best of luck and I hope you feel lots better very soon!

 

Re: Prozac start-up side effects, dosage, etc. jessers11581

Posted by blueberry on April 22, 2006, at 13:59:38

In reply to Prozac start-up side effects, dosage, etc., posted by jessers11581 on April 21, 2006, at 19:27:04

I agree with bassman. Now that you have a decent amount of prozac in you which will very slowly decrease over the next 1 to 3 weeks, you could just start taking 5mg everyday. You might be happy with that dose. Sure the docs push us to higher doses, but there are studies showing that even just 5mg a day is effective, and some people take 10mg twice a week. I just don't see any sense in taking more than you need, because then you've got side effects and maybe some squashing out of things you are trying to improve. If 5mg isn't enough, you can then go up 10mg and go from there.

Or, just say thanks blueberry but no thanks and continue with what you are doing. The route you are on is certainly by far the most common route any doctor would take. My opinions are bit out of the mainstream.

 

Re: Prozac start-up side effects, dosage, etc.

Posted by jessers11581 on April 22, 2006, at 14:17:52

In reply to Re: Prozac start-up side effects, dosage, etc. jessers11581, posted by blueberry on April 22, 2006, at 13:59:38

Thanks for the responses everyone! I am currently taking 20 mg. of the Prozac...is that too much? Also, I should mention that I'm beginning to feel actual withdrawal effects (brain zaps, dizziness, etc.), which I'm guessing must be from stopping the Cymbalta. I didn't expect that, seeing as how I AM taking another antidepressant. But maybe Prozac is so different from Cymbalta in terms of its effects that it is like starting from scratch. Anyway, I think I'm going to stay at this dose for awhile and see how things go. Keep me posted on any other thoughts you may have! :)


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.